Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 4, 2004, 3:59 PM MDT for Baca County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 4, 2004, 5:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Baca County, CO
The radar
The Pueblo radar (KPUX), 150 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2561 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 042159
SVRPUB
COC009-042300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BACA COUNTY IN SOUTHEAST COLORADO
* UNTIL 500 PM MDT
* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED OVER EXTREME
EAST CENTRAL LAS ANIMAS COUNTY...AND WAS MOVING NORTHEAST AT 40
MPH.
* SOME LOCATIONS AFFECTED WILL BE...
RURAL NORTHWESTERN BACA COUNTY THROUGH 410 PM MDT
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3756 10306 3737 10306 3739 10278 3764 10269
3764 10306
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:29 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 4, 2:29 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN JUL 4 2004
.SHORT TERM...
(TONIGHT AND MONDAY)
CONCERNS ARE POSSIBLE SEVERE STORMS EAST THIS EVENING...AND ISOLATED
DRY LIGHTNING OUT WEST TOMORROW.
CURRENTLY...LEADING EDGE OF ENERGY WITH UPPER WAVE PUSHING ACROSS
THE SAN JUAN MTNS ATTM...SETTING OFF ISOLD TSRA ALL ALONG THE FRONT
RANGE. DEWPOINTS OUT WEST ARE QUITE LOW...WITH A FEW 40S AND LOW
50S HANGING ON IN THE EAST PLAINS. LAA STILL GIVING DEWPOINTS IN THE
60S. SMOKE FROM THE ARIZONA FIRES STILL IN PLACE OVER MUCH OF
COLORADO...BRINGING HAZY CONDITIONS AND REDUCING VISIBILITIES
ACROSS THE REGION.
TONIGHT...SPC WATCH COVERS EASTERN PLAINS EAST OF PUEBLO COUNTY...
WHERE MOISTURE IS A LITTLE BIT DEEPER AND RESULTING CAPES ARE
CLIMBING OVER 2000J/KG. MOISTURE IS SHALLOW HOWEVER...SO DESPITE
STRONG SURFACE BASED CAPES ONLY EXPECTING ISOLATED ACTIVITY. MAIN
CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. TS ALONG MTNS AND
ADJACENT PLAINS ARE STRUGGLING TO HOLD TOGETHER IN DRYER AIR THERE...
AND WILL LIKELY BRING MAINLY VIRGA OR LIGHT RAIN...AS WELL AS GUSTY
AND ERRATIC WINDS AS THEY PASS. AS WAVE PROGRESSES OVER EASTERN
COUNTIES OVER THE NEXT SEVERAL HOURS...EXPECT IT WILL FIRE OFF ONE OR
TWO SEVERE STORMS IN WATCH AREA WHERE CONDITIONS ARE MORE FAVORABLE.
WAVE PUSHES QUICKLY EAST...WITH BRUNT OF ACTIVITY EXPECTED TO PUSH
EAST OF THE COLORADO KANSAS BORDER BY 9 PM. NORTHWEST WINDS MOVE IN
BOTH ALOFT AND ACROSS THE SURFACE BEHIND DEPARTING WAVE.
CLOUDY AND HAZY SKIES...SMOKE FROM THE ARIZONA FIRES...AS
WELL AS ISOLATED THUNDERSTORMS AND THEIR LOCALLY GUSTY WINDS...MAY
BRING A BIT OF A DAMPER TO SOME LOCATIONS FOR THE EVENING HOLIDAY
FESTIVITIES.
FOR MONDAY...WEAK SHORTWAVE MOVES THROUGH NORTHWEST FLOW...AND THIS
PLUS A SLIVER OF MID TO UPPER LEVEL MOISTURE...OROGRAPHICS...AND 8-
9C/KM LAPSE RATES...SHOULD GENERATE ISOLATED STORMS ACROSS THE
TERRAIN TOMORROW. EXPECT A FEW STORMS TO MAKE IT ONTO THE EASTERN
PLAINS. ISOLATED COVERAGE LOOKS SUFFICIENT. SFC HIGH BEGINS TO MOVE
INTO CNTRL PLAINS...BRINGING NORTH WINDS TO THE PLAINS TOMORROW AHEAD
OF MAIN SURGE PROGGED FOR EVENING HOURS. COOLED DAYTIME HIGHS A FEW
DEGREES CONSIDERING CLOUDS AND LATEST GUIDANCE.
.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)
...MAIN FOCUS IS ON FRONT MOVING IN MONDAY NIGHT...
CONTINUES TO LOOK LIKE A GOOD COLD FRONT TO BACK INTO EASTERN
COLORADO MONDAY NIGHT...BRINGING THE BEST CHANCE FOR PRECIP IN
SEVERAL DAYS BACK TO THE PLAINS. MOISTURE/UPSLOPE HANGS AROUND FOR
TUESDAY OVER THE EAST FOR INCREASED STORM/SEVERE POTENTIAL. AS
MOISTURE BEGINS TO PULL EAST...DRYLINE POTENTIAL ON THE PLAINS
WEDNESDAY AFTERNOON/EVENING. AFTER WEDNESDAY...BIG RIDGE TO BUILD
THE AREA...LOOKING HOT AND DRY. POSSIBLY A NEW FRONT...WITH RENEWED
THUNDERSTORM ACTIVITY FOR FRIDAY AND THE WEEKEND. DISCUSSION
ABBREVIATED TODAY DUE TO SEVERE WATCH ON THE PLAINS. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
EASTERN COLORADO ZONES 089-093>099...INCLUDING KIOWA...
PROWERS...BENT...BACA...OTERO...CROWLEY...AND EASTERN LAS
ANIMAS COUNTIES UNTIL 03Z.
&&Hazardous weather outlook, Jul 4, 6:50 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 650 AM MDT SUN JUL 4 2004 COZ058>089-093>099-051300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 650 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. ANY STORMS THAT FORM IN THE MOUNTAINS OR ADJACENT PLAINS MAY PRODUCE WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING...WHICH COULD START A WILDLAND FIRE. STORMS ACROSS THE SOUTHEAST PLAINS MAY BRING BRIEF HEAVY RAINFALL...AND NEAR THE KANSAS BORDER...IN KIOWA...PROWERS...AND BACA COUNTIES...ONE OR TWO STORMS COULD BECOME SEVERE...BRINGING HAIL UP TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY. ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 300 PM.
In the hours before
Local storm report, Jul 4, 3:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0312 PM TORNADO 2 S KIM 37.22N 103.35W
07/04/2004 LAS ANIMAS CO LAW ENFORCEMENT
ALSO REPORTED BY PUBLIC AND SPOTTERS
&&
WOLYNLocal storm report, Jul 4, 3:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL KIM 37.25N 103.35W
07/04/2004 1.00 INCH LAS ANIMAS CO PUBLIC
&&
WOLYNThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:10 PM MDT | Tornado Warning | PUB | Las Animas | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.